Utah, 2003

Winter Weather in Utah, March 3 to 5, 2003

March 3 to 5, 2003 · NWS GJT · 1 event in 1 county or zone

A storm system produced widespread snowfall amounts ranging from 6 to 12 inches across the La Sal and Abajo Mountains in southeast Utah, with local amounts up to 16 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A storm system produced widespread snowfall amounts ranging from 6 to 12 inches across the La Sal and Abajo Mountains in southeast Utah, with local amounts up to 16 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 3, 2:53 AM MST, 6 hours 7 minutes earlier.

Area forecast discussion, Mar 3, 2:53 AM MST, 6 hours 7 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
253 AM MST MON MAR 3 2003

TODAY...NEXT SYSTEM IS DIVING SOUTH ACROSS THE WESTERN UNITED STATES.
A PORTION OF THE ENERGY STRETCHES WEST OFF OF THE CALIFORNIA COAST BY
THIS EVENING. AS MOISTURE AND FLOW INCREASE OVER NORTHERN SECTIONS
HAVE ADD ISOLATED TO SCT POPS OVER NORTHERN CWA THIS AFTERNOON.

TONIGHT AND TUESDAY...AS SYSTEM CLOSES OFF OVER CALIFORNIA COAST BY
TUESDAY MORNING...REMAINDER OF TROF WILL SAG SOUTH OVER CWA. A
COMBINATION OF GOOD DYNAMICS...20-25KT 700 MB ON THE (ETA) SOUTHWEST
FLOW WILL BECOME WESTERLY BY LATE TONIGHT...AND ADEQUATE MOISTURE
WILL COMBINE TO GIVE POTENTIALLY HEAVY SNOW OVER THE PARK RANGE AND
FLATTOPS. AVN IS A BIT MORE MOIST WITH STRONGER FLOW...AS A RESULT
HAVE GONE WITH WINTER STORM WATCH OVER THOSE LOCATIONS TONIGHT AND
TUESDAY WITH ACCUMULATIONS IN EXCESS OF ONE FOOT BY LATE TUESDAY...
THANKS BOU FOR COORDINATION. ANOTHER COMPLICATION IS AN INCREASED
MOIST SUBTROPICAL FLOW ON TUESDAY AS THE MAIN SYSTEM MOVES SOUTH
ACROSS THE CWA. HAVE BROADBRUSHED WITH LIKELY POPS ALL MOUNTAINS...
CHANCE POPS LOWER ELEVATIONS ON TUESDAY. HAVE ADDED ACCUMULATIONS
OVER THE REMAINDER OF MOUNTAIN LOCATIONS OF 2-5 INCHES FOR DAY PERIOD
TUESDAY. HOWEVER...WOULD LIKE TO SEE MORE RUN TO RUN CONSISTENCY AND
HELD OFF ON ANY HIGHLIGHTS FOR THE REMAINDER OF THE CWA. THIS SYSTEM
APPEARS FAIRLY COLD...BUT HAVE ADDED SNOW/RAIN MENTION IN ALL
SOUTHERN LOWER ELEVATION ZONES.

TUESDAY NIGHT/WEDNESDAY...ETA KEEPS SYSTEM AROUND LONGER THAN AVN
WHICH TENDS TO PUSH SYSTEM OUT OF CWA BY EARLY WEDNESDAY. HAVE
STARTED TO DECREASE POPS LATE TUESDAY WITH CHANCE POPS MOUNTAINS AND
SLIGHT CHANCE VALLEYS DUE TO LINGERING MOISTURE AND ADEQUATE FLOW.
MPM

THURSDAY-FRIDAY...FAIRLY STRONG WNW FLOW CONTS THROUGH THE PERIOD
WITH WEAK WAVES TRAVERSING THROUGH THE REGION KEEPING HIGH CHANCE
POPS RUNNING. EXPECT THE OROGRAPHIC SNOW MACHINE WL CONT TO GENERATE
DECENT SNOWFALL FOR THE NRN AND CENTRAL MTNS OF WESTERN COLORADO.
MOISTURE NOT AS PLENTIFUL OVER THE SOUTHERN ZONES..ALTHOUGH SOME
SNOW STILL EXPECTED THROUGH THE PERIOD. WL CONT LOW POPS OVER THE
VALLEYS AS WEAK WAVES ENHANCE LIFT AND INSTABILITY OVER THE AREA TO
GENERATE SOME RAIN AND SNOW SHOWERS.

SATURDAY-MONDAY...GFS BACKING OFF THE RIDGING VERSUS EARLIER RUNS
COMING MORE IN LINE WITH THE FLATTER EC SOLUTION.  THIS WOULD KEEP
BETTER MOISTURE IN PLACE OVER THE NRN ZONES WITH A CONTINUED THREAT
OF POPS THROUGH THE PERIOD. PLAN ON KEEPING A MENTION OF LOW POPS
DURING THE DAY SATURDAY...BUT TRANSITION TO DRIER CONDS FOR SUNDAY
AND MONDAY FOR NOW.  TEMPS EXPECTED TO RUN NEAR SEASONAL NORMS OVER
THE MAJORITY OF THE FORECAST AREA. JDC

.GJT...WINTER STORM WATCH TONIGHT AND TUESDAY CO ZONES 4/13.
Hazardous weather outlook, Mar 3, 5:00 AM MST, 4 hours before
COZ001>014-017>023-UTZ022>025-027>029-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST MON MAR 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SNOWFALL AND WINDY CONDITIONS WILL DEVELOP OVER THE MOUNTAINS OF
NORTHERN COLORADO TONIGHT AND POSSIBLY BECOME HEAVY AT TIMES. AS A
RESULT...A WINTER STORM WATCH HAS BEEN ISSUED FOR TONIGHT AND
TUESDAY. FOR ADDITIONAL INFORMATION PLEASE VISIT THE GRAND JUNCTION
WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/GJT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SNOWFALL WILL CONTINUE ACROSS THE MOUNTAINS OF NORTHERN COLORADO AND
SPREAD ACROSS THE REMAINDER OF THE HIGHER ELEVATIONS OF WESTERN
COLORADO AND EASTERN UTAH DURING THE DAY ON TUESDAY. THIS
UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH WEDNESDAY
WITH SIGNIFICANT ACCUMULATIONS POSSIBLE OVER HIGHER ELEVATIONS BY
LATE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.  HOWEVER...SPOTTERS ARE
ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE TONIGHT AND TUESDAY AS SNOW BEGINS TO ACCUMULATE.

MPM/JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
March 3, 9:00 AM MST to March 5, 4:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348021.